Open Access Highly Accessed Case report

Fatal myocardial infarction associated with intravenous N-acetylcysteine error

Andrew R Elms1*, Kelly P Owen1, Timothy E Albertson2 and Mark E Sutter1

Author Affiliations

1 University of California, Davis, Department of Emergency Medicine, Medical Toxicology, PSSB 2100, 2315 Stockton Blvd, Sacramento, CA 95817 USA

2 University of California, Davis, Department of Internal Medicine, Division of Pulmonary and Critical Care, Medical Toxicology, PSSB 3100, 4150 V Street, Sacramento, CA 95817 USA

For all author emails, please log on.

International Journal of Emergency Medicine 2011, 4:54  doi:10.1186/1865-1380-4-54

Published: 30 August 2011

Abstract

Background

N-acetylcysteine is used to treat acetaminophen toxicity and is available in both intravenous and oral formulations. Our report describes a patient treated with intravenous N-acetylcysteine for acetaminophen toxicity who died after an anaphylactoid reaction following initiation of the infusion.

Objective

Clinicians should be aware of potential complications when deciding on which formulation of N-acetylcysteine to administer.

Case Report

A 53-year-old male presented with altered mental status after an overdose of acetaminophen/hydrocodone and carisoprodol. He had an acetaminophen level of 49 mcg/ml with an unknown time of ingestion. The patient was admitted to the intensive care unit (ICU) on a naloxone drip and was started on intravenous N-acetylcysteine (NAC) at the presumed dose of 150 mg/kg. Shortly after initiating the NAC infusion, the patient developed periorbital edema, skin rash, and hypotension. The infusion of N-acetylcysteine was immediately stopped and the patient required emergent intubation. Resuscitation was begun with intravenous fluids followed by the initiation of phenylephrine. He developed ST elevation in the inferior leads on his ECG. This evolved into an inferior myocardial infarction by ECG and cardiac enzymes. Echocardiogram showed global, severe hypokinesis with an ejection fraction of less than 20% in a patient with no pre-existing cardiac history. Despite aggressive support, he died approximately 17 hours after the initiation of intravenous NAC. Further investigation found a 10-fold formulation error in his NAC loading dose.

Conclusion

The intravenous formulation of NAC has a higher probability of significant adverse effects and complications not described with the oral formulation. Clinicians should be aware of these potential complications when deciding on which formulation to administer.

Keywords:
N-acetylcysteine; Myocardial Infarction; Formulation Error; Dosing Error; Anaphylactoid reaction